×
We're aware of a cyber security incident affecting the electronic prescriptions provider MediSecure. The eRX Script Exchange (eRX) and the National Prescription Delivery Service (NPDS) continue to operate as usual and have not been impacted. Find out more and read our statement here.

Guideline

Special issues

Atypical fracture of the femur

Atypical fracture of the femur

AFFs occur in the subtrochanteric region or femoral shaft. AFFs are associated with no trauma or minimal trauma; high-trauma fractures are specifically excluded from this definition.1 AFFs exhibit several different radiological and clinical features compared with ordinary osteoporotic femoral fractures, in particular a transverse orientation, lack or minimal comminution and localised cortical thickening at the fracture site, which is characteristic of a stress fracture. Bilateral fractures occur in approximately 30% of cases, and prodromal pain in the groin or thigh is a distinguishing feature, occurring in more than 70% of individuals with an AFF.1

AFFs appear more common in patients on long‐term bisphosphonate therapy and have also been reported following denosumab therapy.2 A systematic review of 11 studies found that bisphosphonate exposure was associated with an increased risk of AFF, with an RR of 11.78 (95% CI: 0.39–359.69), although the wide CI indicates data heterogeneity, due in part to lack of agreement on the definition of AFF.3 Although the RR of AFF with bisphosphonate therapy appears on this evidence to be high, the absolute risk remains very low, ranging from 3.2 to 50 cases per 100,000 person-years.1 However, long‐term (over five years) bisphosphonate use is associated with a higher risk of AFF, rising from 2.5 AFFs per 10,000 person-years at five years or less of bisphosphonate use to 13.1 per 10,000 person-years at eight or more years.4 The evidence also suggests that the risk of AFF may decline when bisphosphonate therapy is stopped, and hence clinicians may consider a ‘drug holiday’ in those receiving long-term bisphosphonate therapy.1 It is important to stop antiresorptive therapy if an AFF is identified and specialist referral is warranted, as well as radiographic assessment of the contralateral femur, because a proportion of these are bilateral. Specific risk factors for AFF have been identified and include long-term bisphosphonate use, Asian ethnicity, glucocorticoid use, diabetes and previous AFF.4

Although epidemiological data are far from conclusive, AFFs are rare, both in the general population (7% occur in patients who have never received antiresorptive therapy) and in patients undergoing bisphosphonate therapy for osteoporosis.1 The risk of AFF with bisphosphonate therapy must be considered against the far greater incidence of common osteoporotic fractures at all sites and the proven effectiveness of bisphosphonates in reducing osteoporotic fractures.

This event attracts CPD points and can be self recorded

Did you know you can now log your CPD with a click of a button?

Create Quick log

Advertising